Wyoming, 2020

High Wind in Wyoming, June 13, 2020

June 13, 2020 · NWS RIW · 3 events in 3 counties and zones

A shortwave moved across Wyoming and brought some high winds to some areas. Some of the more notable gusts included 60 mph at Rock Springs, 58 mph at Buffalo and 59 mph in Lander.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A shortwave moved across Wyoming and brought some high winds to some areas. Some of the more notable gusts included 60 mph at Rock Springs, 58 mph at Buffalo and 59 mph in Lander.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 13, 2:01 AM MST, 7 hours 22 minutes earlier.

Area forecast discussion, Jun 13, 2:01 AM MST, 7 hours 22 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
301 AM MDT Sat Jun 13 2020

.SHORT TERM...Today through Monday night

We have two concerns for today. The first to quote one of the
characters from the 90s cartoon Beavis and Butthead is "Fire! Fire!
Fire!". Much of the area will have elevated fire weather conditions
this afternoon with the combination of hot temperatures, humidity
falling into the lower teens and windy conditions. At this point,
700 millibar winds look to be around 40 to 45 knots, not quite
enough for widespread high wind. In addition, fire weather looks
to be more of a concern than some borderline high wind gusts.
However, it could be enough to blow around things like trash cans,
toupees, wigs and small, and furry animals. The second concern
is thunderstorms. The atmosphere does not have a lot of moisture
to work with, so coverage will be sparse. However, there will be
the threat of rather strong wind gusts with any shower or storm.
Temperature / dew point depressions are approaching 60 degrees in
some areas, especially east of the Divide. This, combined with
the strong mid level winds, could bring some very strong wind
gusts with any thunderstorm that forms. This could likely be a day
with a few of those dreaded "Little Green Blobs", innocent
looking showers that produce only virga, but also strong wind
gusts. The main threat for this would be in Johnson and Natrona
counties, where a few models show a surge of mid level moisture.
This may be the hottest day so far this year for some areas. Some
of the hottest spots could approach 100. One fly in the ointment
may be some haze or smoke that could move in, from fires from the
south and keep temperatures a bit cooler. The thunderstorms
should end this evening, but there could even be a few showers
late tonight along the lee of the Winds and Absarokas, so we
added some slight POPs.

A cold front will then slowly move across the state on Sunday. The
models have come into decent agreement in keeping the best forcing
and moisture to the north of the area. Continuity had showers mainly
across northern Wyoming and this still looks to be the case. We made
only minor tweaks at this point, with trimming the southern edge
of the precipitation back a bit, especially east of the Divide.
The front also looks a bit slower, so we raised temperatures just
a bit. The cooler temperatures should ease fire concerns
somewhat, but fire statements may still be needed in some
locations since winds will remain quite strong in some areas.
These showers and storms should end by midnight, with mainly dry
weather after midnight.

Short wave ridging then moves over the area for Monday and should
bring dry conditions with near normal temperatures and somewhat less
wind, although it will remain breezy. The next system will begin
to approach the northwest Monday night. At this point, given the
fast bias of Pacific systems by the American models, we have gone
with the European which keeps the evening dry and doesn't move
showers into the northwest until after midnight.

.LONG TERM...Tuesday through Friday

A broad trough will remain over the PACNW/Northern Rockies Tuesday.
This trough will keep southwest flow continuing over the forecast
area through Wednesday. Breezy to windy conditions will also
continue, mainly over the Wind Corridor, with cool temperatures over
the northwest half of the state. More seasonal to above normal
temperatures will return over areas east of the Divide, including
Sweetwater County. A cold front, associated with the broad
trough/upper low, will move through the area Wednesday. The coldest
air from this system will most likely impact northwest portions by
Wednesday morning, but could infiltrate through western and northern
portions. There will be a chance for snow Tuesday night, with drier
air quickly moving in over the far west by mid to late morning
Wednesday. Strong winds will be possible ahead of the front, but the
timing of the front remains Wednesday, with gusty winds continuing
in flux. Cyclonic flow/general troughiness will continue over the
region Thursday and Friday, which will temperatures normal to
slightly below normal.

Overall, conditions will be mainly dry and seasonal next week. The
best chance for precipitation will be over northwest portions
Tuesday into Wednesday morning.

&&

.AVIATION...For the 12Z TAFS through 12Z Sunday

VFR conditions will occur through the period. Windy conditions will
occur at most sites today with the wind decreasing after 01Z.
Isolated showers and storms will be possible near KCPR around 00Z
through 03Z. Isolated showers will be possible in the western
mountains after 03Z through 12Z Sunday.

&&

.FIRE WEATHER...

...Elevated fire weather likely this afternoon...

A combination of low humidity, windy conditions and hot
temperatures will bring elevated fire weather to much of the area
this afternoon. A slow moving weather system may bring isolated
showers and thunderstorms to northwestern Wyoming and portions of
Johnson County this afternoon and evening. Otherwise, expect dry
conditions today. Mixing and smoke dispersal will generally be very
good to excellent. Fire conditions should improve somewhat on
Sunday, with somewhat cooler temperatures and somewhat higher
humidity, especially in western Wyoming.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hattings
LONG TERM...LaVoie
AVIATION...Ross
FIRE WEATHER...Hattings
Hazardous weather outlook, Jun 13, 2:10 AM MST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
310 AM MDT Sat Jun 13 2020

WYZ001>020-022>030-141100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
310 AM MDT Sat Jun 13 2020

This Hazardous Weather Outlook is for Western and Central
Wyoming.

.DAY ONE...Today and tonight.

Elevated fire weather conditions across southwest and
central Wyoming. Windy conditions across much of central and
southern Wyoming. Isolated thunderstorms in far western and
eastern portions of the area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...Isolated thunderstorms in northern Wyoming. Windy
conditions continue in central and southern Wyoming.

Monday...Elevated fire conditions across all, but far western
portions.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions, according to standard operating procedures.

In the hours before

Special weather statement, Jun 13, 8:17 AM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Riverton WY
917 AM MDT Sat Jun 13 2020

WYZ002>011-014>020-022-025-026-028>030-140100-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Wind River Mountains West-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-
Upper Green River Basin Foothills-Upper Green River Basin-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Clark, Cody, Meeteetse, Basin, Greybull,
Lovell, Powell, Shell, Thermopolis, Ten Sleep, Worland, Buffalo,
Kaycee, Dubois, Riverton, Shoshoni, Lander, Jeffrey City, Casper,
Pinedale, La Barge, Big Piney, Farson, Rock Springs, Green River,
and Wamsutter
917 AM MDT Sat Jun 13 2020

This is a special weather statement from the National Weather
Service Office in Riverton.

* WHAT...South to southwest wind between 25 and 35 mph with gusts
  between 45 and 55 mph. Localized gusts to 60 mph could occur.

* WHERE...Western and central Wyoming.

* WHEN...Now through 7 PM.

* IMPACTS...Mainly to transportation especially on west to east
  orientated roads. There could be control issues especially for
  light and high profile vehicles, including campers and tractor
  trailers.

* ADDITIONAL DETAILS...Please keep two hands on your steering
  wheel in case of a sudden, strong wind gust.

21

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Lander Foothills

When
June 13, 9:23 AM MST
Where
Lander Foothills forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

A 59 mph wind gust was recorded at the Lander, Wyoming airport.

High Wind, Northeast Johnson County

When
June 13, 12:37 PM MST
Where
Northeast Johnson County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

A wind gust of 58 mph was recorded at the Johnson County airport.

High Wind, East Sweetwater County

When
June 13, 2:40 PM MST
Where
East Sweetwater County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.660, -108.879 (the zone’s center; the record gives no point)

A 60 mph wind gust was recorded at the Sweetwater County airport.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899213, 899210, 899215.